Thunderstorm Wind, Hartley
- When
- August 14, 7:28 PM CST
- Where
- Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.030, -102.550
A similar synoptic setup in comparison for the event that took place the day before on the 13th. West-northwest flow established across the region at the mid levels carried convection southeastward from NM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A similar synoptic setup in comparison for the event that took place the day before on the 13th. West-northwest flow established across the region at the mid levels carried convection southeastward from NM. However, on this day, the lower levels were not as conducive for convection. With a large cap in place, along with limited effective shear, storms that developed west of the region quickly moved east and formed a line of convection along the established localized outflow boundary. A few severe wind gusts were reported as the line moved southeast across the western TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 5:26 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 626 PM CDT Mon Aug 14 2017 .AVIATION... For the 00z TAFs: We will begin the period in VFR, but KAMA and KDHT (possibly KGUY) will have thunderstorm chances later this evening which could being about MVFR conditions for mainly ceilings. Visibilities could also be reduced with the heavier precipitation thunderstorms. Recent trends have shown slightly less chance for thunderstorms, but felt KAMA and KDHT warranted a TEMPO group to account for these chances. Models were suggesting some fog/mist around during the overnight/morning hours as well, but these chances appear less likely at this time. This could be an addition to the next set of TAFs if conditions look favorable again. Unfortunately, KDHT has lost its visibility sensor due to recent thunderstorm damage from debris, so this TAF site will be without amendments until it becomes fixed. Guerrero && .PREV DISCUSSION... /Issued 416 PM CDT Mon Aug 14 2017/ DISCUSSION... Trend for the forecast continues with numerous periods of thunderstorm chances, especially the overnight periods. We seem to be in a perpetual pattern of increased night time precipitation chances. Otherwise, temperatures look to be right around normal for this time of year. Satellite imagery shows a cumulus field located across central parts of the Texas Panhandle basically aligned just ahead of a surface trough axis. West of this axis across eastern parts of New Mexico thunderstorms have already developed. Convective allowing models all have these storms pushing east into our forecast area late this afternoon/early evening. Ample instability will be around the Panhandles this afternoon and evening, but the wind pattern through the atmosphere doesn't have much turning/shear with only 20-30 knots at most for 0-6km shear. Lower level wind speeds are especially weak. Storms will be very slow movers. Chances are some of these storms could be strong, but widespread severe weather does not look likely. Downdraft CAPE from the RAP shows values around 1000-1300 which could lead to some strong wind gusts. Overall, strong wind gusts appear to be the main threat as models indicate a linear segment developing and pushing through the Panhandles. Cells are discrete at the moment across New Mexico. In the upper levels there is a jet streak over the area with the left exit region over western parts of the forecast area leading to divergence aloft which should aid in thunderstorm development/support so rain chances look decent across portions of the forecast area, especially the Texas Panhandle. Trend continues to show chances continuing into the night, with thunderstorms pushing east of the forecast area by sunrise if dissipation doesn't occur before then. For Tuesday, thunderstorm chances continue as well, but again widespread severe weather does not look likely. Ample CAPE will be around again but shear parameters are weak. Strong storms will again be possible tomorrow, and chances are wind will be the main threat for Tuesday. Through the next couple of days there will be a chance for moderate to heavy rainfall, especially localized within the stronger thunderstorms given the higher precipitable water values forecast. This is of course in addition to the slow storm movement anticipated the next couple days. Multiple thunderstorm chances are in the forecast through the extended. At this time, it does not look like severe weather is too likely Wednesday, and beyond this its too early to determine the potential for severe weather. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 405 PM CDT Mon Aug 14 2017 OKZ001>003-TXZ001>020-150915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 405 PM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the Panhandles tonight. Some of the storms may become strong to severe, with small hail and damaging winds the primary hazards. In addition, heavy rainfall will be possible, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Tuesday through Sunday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation. Guerrero
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 7 W PANTEX 35.32N 101.71W
08/13/2017 POTTER TX STORM CHASER
BRIEF TORNADO LASTED ABOUT A MINUTE.
&&
EVENT NUMBER AMA1700830
LGThe Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716668, 716669.